Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Can a kidney transplant patient use Ramipril medication?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 641 Questions
Sir, I am XXXX- a two-times kidney transplanted patient from Kolkata,India. The last transplant was done 9 years ago. I am on the following medication now- 1) Neoral liquid-0.25ml two times a day 2)Siromus 2mg once a day 3)wysolone 5mg once a day 4)Semiglynase 2.5mg once a day 5)Glyciphase 500mg (1/2-1/2) 6)Thyronorm 50mg once a day 7)Osteofos 10mg once day and the problematic part i.e high BP for which i take 4 kinds of medicine as follows:- 8)Nicardia(R) 20mg(6am-2pm-10pm) 9)S.Numlo 2.5mg (11am-11pm) 10)Arkamin(9am-5pm-9am) 11)Betaloc 50mg(9am-9pm) I was continuing the combination for last 9 years and was quite well i.e everything was under control. But recently my legs started to swell while in a standing position for 30 mins or more. The swelling is more in my right leg (my transplantation is on the left side) than the left. It starts from the toe and grows upwords as time passes. My local doctor was telling that it is due to the medicine "S. Numlo" and so he replaced it by "Minipress XL". But it didn't suit me(catched by all its side effects).So he told me to go back to "S.Numlo". I have consulted with doctors here online earlier. They have suggested for "Ramipril". But my question is that :- 1)should a kidney-transplanted patient use "Ramipril".? 2)Will you please explain why "S.Numlo" does retain some waters in body? With Regards, Mr.XXXX XXXXXXX
Posted Wed, 5 Feb 2014 in General Health
Answered by Dr. Gaurav Katiyar 3 hours later
Brief Answer: Ramipril can be used. Detailed Answer: Hi, I have gone through your query. From your medical history, Your are a hypertensive renal recipient and on mentioned medication for last 9 years. Present complain is swelling of leg on both side starting from toe upward (Pedal Edema). From the ongoing medicines S Numlo(Amlodipine) is causing pedal edema and it need to be replaced with other medicine. Now coming to your Queries: 1) Yes, Ramipril can be given to a Kidney Transplant patient. Even an international medical journal states that " Ramipril is a safe and efficient drug for treating hypertension in renal transplant recipient". 2) S Numlo ( Amlodipine) acts by relaxing smooth muscle of arterial wall and thereby decreasing peripheral resistance and so the blood pressure. It has very less affect on veins as they lack much muscle fiber. This results in flooding of veins and fluid leaks outside venules. This results in near permanent collection of fluid especially near the ankle . It is mostly benign in nature , rarely requires withdrawal of the drug. Hope I have answered your query. If you have any further questions I will be happy to help.
Above answer was peer-reviewed by
Follow-up: Can a kidney transplant patient use Ramipril medication? 6 hours later
Thank you sir.Thank you so much for clearly explaining me how "S.Numlo" crates edema. How can it be made sure that my swelling is from "S.Numlo"-as my swelling vanishes if i take rest for 3 days or so(rest means-allowing very small time for standing position). What are the other tests(blood or so) that can be done to make it sure. Thanks in advance.
Answered by Dr. Gaurav Katiyar 11 hours later
Brief Answer: Swelling may be from other cause. Detailed Answer: Hi, Thanks for the follow-up. To be specific S. Numlo contains Levo part of amlodipine known as Levamlodipine. It is actually created to minimize the side effect of amlodipine like pedal edema. But with long term use it caused edema in very few patients. This means that you should look into other causes of pedal edema too. In your case following may cause edema: Low albumin level Kidney Dysfunction (Due to Neoral) Liver Dysfunction (Due to Neoral) Heart disease Prednisolone (Wysolone) You may need following tests in routine since you are on medication for transplant and to rule out the other causes: Routine Examination Urine and Blood. Liver function test Renal function test Cardiac profile Thyroid profile But these test should be advised by your treating doctor as he can omit some tests after proper clinical examination. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor